Papers

Drug Points: Metabolic abnormality induced by streptomycin

BMJ 1994; 309 doi: https://doi.org/10.1136/bmj.309.6953.512 (Published 20 August 1994) Cite this as: BMJ 1994;309:512
  1. S FuchsN Kaminski,
  2. M Brezis
  1. Department of Medicine, Hadassah University Hospital, Mount Scopus, Jerusalem, Israel.

    Streptomycin sulphate is an effective aminoglycoside with limited nephrotoxicity. We report a case of renal electrolyte wasting that mimicked Bartter's syndrome and was induced by streptomycin.

    A 40 year old woman presented with a four month history of fever, enlarged liver, and a macular rash. Results of physical examination, bone marrow and lymph node biopsies, computed tomography, and magnetic resonance imaging were normal. She was given intramuscular streptomycin (1 g daily) and tetracycline (2 g daily) by mouth for presumed brucellosis. Serological tests, however, showed that she had Q fever. Urine analysis gave normal results, making renal injury from Q fever unlikely.1

    After 14 days of treatment she developed hypokalaemia (serum potassium concentration 2.8 mmol/l) associated with a potassium urinary excretion of 41 mmol/day. These results suggested tubular wasting related to tubular injury induced by streptomycin. Her serum magnesium concentration was 0.46 mmol/l (normal reference range 0.8- 1.0 mmol/l). Other serum electrolyte concentrations were creatinine 71 !μmol/l, sodium 135 mmol/l, chloride 100 mmol/l, calcium 2.25 mmol/l, and bicarbonate 30 mmol/l (normal range 18-24). Blood pH was 7.43 and urinary chloride concentration was 145 mmol/l, typical of chloride resistant metabolic alkalosis.2 Urinary osmolarity was 222 mmol/l. Two weeks after the end of treatment all electrolyte and acid-base abnormalities had disappeared.

    The tubular dysfunction induced by streptomycin in our patient presented as renal wasting of potassium and magnesium associated with chloride resistant metabolic alkalosis. This mimicked Bartter's syndrome, which is generally the result of a defect in the thick ascending limb of Henle's loop and may be caused by frusemide,3 poisoning with cisplatin,4 and prolonged administration of gentamicin and capreomycin.5 Streptomycin should be added to this list of drugs that can induce metabolic abnormalities mimicking Bartter's syndrome.

    References

    1. 1.
    2. 2.
    3. 3.
    4. 4.
    5. 5.
    View Abstract